Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 221, NWS St. Louis, MO

July 6, 2004Macoupin County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 6, 2004, 12:17 AM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2004, 12:17 AM CDT (05:17 UTC)
Expired
Jul 6, 2004, 1:00 AM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Macoupin County, IL, Montgomery County, IL

The radar

The St Louis radar (KLSX), 101 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 12:18 AM CDTHAIL 0.88Bunker Hill, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 9:10 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 060517
SVRLSX
ILC117-135-060600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1217 AM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS
  SOUTHEASTERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 100 AM CDT

* AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BUNKER HILL...MOVING EAST AT 25 MPH. THE
  PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING HAIL.

* LOCATIONS IMPACTED INCLUDE...
  BENLD
  GILLESPIE
  MOUNT OLIVE
  LITCHFIELD
  TAYLOR SPRINGS
  HILLSBORO
  COFFEEN

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3926 8997 3900 8997 3903 8927 3935 8925

$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:40 PM CDT, 7 hours 37 minutes earlier.

Area forecast discussion, Jul 5, 4:40 PM CDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT MON JUL 5 2004

.DISCUSSION...
AREA RMNS IN THE WAITING MODE FOR THE NXT ROUND OF CNVTN WITH MANY
PARAMETERS FAVORING REDVLPMT OF TSRA ERY THIS EVE.  OF IMMEDIATE
CONCERN IS OUTFLO BNDRY FROM THIS MRNGS CNVTN...WHICH HAS BCM QSTNRY
NR POF WHILE W EDGE HAS PUSHED NE TO BTWN KCOU-KSTL.  AMS ALG/S OF
BNDRY XTRMLY UNSTBL WITH SFC BASED CAPES OF NR 5000 VCNTY SW MO. WRM
MID LVL TEMPS INDICATED ON 18Z KSGF SNDG APRS TO BE KPG SFC-BASED
ACTIVITY IN CHECK SO FAR...HWVR SINCE 2020Z CNVTN APRS TO BE
INCRG/PERHAPS BCMG SFC BASED N AND JUST NE OF KJLN.  BLV ARCH OF
SHTWV WL CONT TO COOL MID LVLS...AND EXPECT CNVTN TO DVLP/EXPAND NWD
INTO NE MO OVR NXT FEW HRS.  TORNADO WATCH JUST ISSUED FOR MUCH OF
CWFA TIL 03Z.

THIS EVES CNVTN WL MV E DURG THE EVE AND GRDL PUSH E OF FA BY
06Z...GIVING AREA A BIT OF A LULL.  HWVR...MCS EXPECTED TO DVLP OVR
PLAINS OVRNGT WL ALSO BE PUSHING E...AND SHUD SPREAD TSRA BACK ACR FA
DURG THE MRNG/ERY AFTN ON TUE.  PCPN SHUD THEN SWEEP OUT OF SE
SECTIONS OF FA ON TUE EVE AS WK CDFNT PUSHES THRU.  GOING FCSTS HAS
A GD HNDL ON THIS...SO ONLY MINOR CHGS RQRD FOR TUE/TUE NGT.

NWP OUTPUT SUGGESTING THE NXT THRT OF PCPN WL BE ELEVATED CNVTN WED
NGT/THU AS RETURN FLO PROVIDES ISENTROPIC LFT FOR NWD RBND OF
UNSTBL AMS.  SINCE 12Z RUNS WERE FIRST TO PICK UP ON THIS...WL KP
POPS AOB 20 ATTM AND LET MID SHIFT CHECK OUT 00Z RUNS TO SEE IF THIS
TREND CONTS.

HARD TO GET TOO SPECIFIC WITH TEMPS TRENDS OVR NXT 24 HRS DUE TO
IMPACT OF CNVTN.  GOING VALUES STILL LK TO BE A GD FIRST
APPROXIMATION...SO ONLY MINOR CHGS RQRD.

IN THE LONG TERM...AN EXTENDED PERIOD OF SUMMERTIME HEAT AND
HUMIDITY APR TO BE IN THE OFFING AS UPR RDG BUILDS OVR S HLF OF
COUNTRY.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...TORNADO WATCH RUFLY ALG-N OF KVIH-KSUS TIL 03Z.
.IL...TORNADO WATCH RUFLY ALG-N OF KBLV-KTAZ TIL 03Z.

&&

TRUETT
Hazardous weather outlook, Jul 5, 4:30 PM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
430 PM CDT MON JUL 5 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
430 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING
AND TONIGHT.  THUNDERSTORMS ARE DEVELOPING IN SOUTHWEST MISSOURI
AND WILL MOVE INTO CENTRAL AND EASTERN MISSOURI THIS
EVENING...AND FURTHER INTO SOUTHWEST AND WEST CENTRAL ILLINOIS
TONIGHT.  THE PRIMARY SEVERE WEATHER THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.  HOWEVER...BECAUSE OF THE EXTREME
INSTABILITY OF THE ATMOSPHERE...BRIEF TORNADO TOUCHDOWNS WILL ALSO
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO REDEVELOP ON TUESDAY AFTERNOON AHEAD OF
A COLD FRONT WHICH WILL PASS THROUGH THE AREA TUESDAY EVENING OR
OVERNIGHT TUESDAY NIGHT.  SOME OF THE STORMS COULD BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.  AFTER THE COLD FRONT MOVES THROUGH
WE CAN EXPECT A BREAK IN THE THUNDERSTORM ACTIVITY THROUGH THE END
OF THE WORK WEEK.  THE CHANCE FOR THUNDERSTORMS WILL RETURN FOR
LATE SATURDAY AND SUNDAY AS HUMID AND UNSTABLE AIR RETURNS TO THE
AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND TONIGHT.

CARNEY

In the hours before

Local storm report, Jul 5, 11:26 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1126 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     CARLYLE                 38.62N 89.37W
07/05/2004                   CLINTON            IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN THE TOWN OF CARLYLE

&&

PRZYBYLINSKI
Local storm report, Jul 5, 11:26 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1126 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     CARLYLE                 38.62N 89.37W
07/05/2004                   CLINTON            IL   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN THE TOWN OF CARLYLE

&&

PRZYBYLINSKI
Local storm report, Jul 5, 11:50 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     MARISSA                 38.26N 89.75W
07/05/2004                   ST. CLAIR          IL   TRAINED SPOTTER

            TREES DOWN IN THE TOWN OF MARISSA

&&

PRZYBYLINSKI
Local storm report, Jul 5, 11:50 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 PM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     MARISSA                 38.26N 89.75W
07/05/2004                   ST. CLAIR          IL   TRAINED SPOTTER

            TREES DOWN IN THE TOWN OF MARISSA

&&

PRZYBYLINSKI
Local storm report, Jul 6, 12:07 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1207 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLOOD            BRENTWOOD               38.62N 90.35W
07/05/2004                   ST. LOUIS          MO   AMATEUR RADIO

            INTERSTATE 170 NEAR INTERSTATE 64 REMAINS CLOSED AS OF
            1130 PM CDT DUE TO HIGH WATER

&&

PRZYBYLINSKI
Local storm report, Jul 6, 12:07 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1207 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1130 PM     FLOOD            BRENTWOOD               38.62N 90.35W
07/05/2004                   ST. LOUIS          MO   AMATEUR RADIO

            INTERSTATE 170 NEAR INTERSTATE 64 REMAINS CLOSED AS OF
            1130 PM CDT DUE TO HIGH WATER

&&

PRZYBYLINSKI

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:07 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Clair53 min
Jul 5, 8:36 PM CDTSevere Thunderstorm WarningLSXClinton54 min
Jul 5, 8:41 PM CDTTornado WarningLSXMadison34 min
Jul 5, 8:58 PM CDTSevere Thunderstorm WarningLSXBond47 min
Jul 5, 9:01 PM CDTSevere Thunderstorm WarningLSXSaint Clair59 min
Jul 5, 9:22 PM CDTSevere Thunderstorm WarningLSXMarion53 min
Jul 5, 9:30 PM CDTFlash Flood WarningLSXMadison, Saint Clair4 hr
Jul 5, 9:36 PM CDTSevere Thunderstorm WarningLSXMonroe24 min
Jul 5, 9:53 PM CDTSevere Thunderstorm WarningLSXClinton, Washington67 min
Jul 5, 9:59 PM CDTTornado WarningLSXMarion31 min
Jul 5, 10:46 PM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair44 min
Jul 5, 11:14 PM CDTSevere Thunderstorm WarningLSXWashington61 min
Jul 6, 7:48 AM CDTSevere Thunderstorm WarningLSXGreene, Macoupin42 min
Jul 6, 12:47 PM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair, Washington43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.